Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Lubbock, TX

May 15, 2000Dickens County, King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 15, 2000, 9:03 PM CDT for Dickens County, King County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 15, 2000, 9:03 PM CDT (02:03 UTC)
Expired
May 15, 2000, 9:45 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dickens County, TX, King County, TX

The radar

The Lubbock radar (KLBB), 97 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 9:28 PM CDTHail 0.75Dickens, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2000-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2000-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5187 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 160204
SVRLBB
TXC125-269-160245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
903 PM CDT MON MAY 15 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENS COUNTY IN TEXAS
  NORTHWEST KING COUNTY IN TEXAS

* UNTIL 945 PM CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF DICKENS...MOVING SOUTHEAST
  AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NORTHWEST OF    
  DUMONT.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...         
  AFTON...DICKENS...SPUR...DUMONT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3383 10095 3347 10098 3345 10061 3384 10033

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:25 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 15, 7:25 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CDT MON MAY 15 2000

AREA OF SHRA/TSRA CONTINUES TO PERSIST IN AN AREA OF MOISTURE
CONVG. ACTIVITY SHOULD SLOWLY DECR IN COVERAGE WITH THE LOSS
OF HEATING HWVR PRECIP BEGINNING TO MOVE INTO AREAS WHERE NO POPS
ARE FCST. WILL THEREFORE REISSUE AN UPDATED ZFP TO INTO POPS. SVR
THREAT SMALL BUT PRESENT WITH OUTFLOW WINDS THE MAIN THREAT FOR THE
NEXT COUPLE OF HOURS. MAY GET SOME HAIL ESP WITH PERSISTENT MESOS.
NEW ZFP WILL BE ISSUED SHORTLY.

-------------
PREVIOUS DISCUSSION...
DIRTY UPPER RIDGE TO CONTINUE TO TRANSLATE SLOWLY EAST AS 5H UPPER
LOW NEAR 37N/127W CONTINUES TO MOVE TOWARD THE CALIFORNIA COAST
ATTM. MODELS MOVE THIS FEATURE INTO THE GREAT BASIN BY TUESDAY
EVENING. HEIGHT FALLS TO BE ON THE INCREASE OVER THE PLAINS IN
RESPONSE TO APPROACHING UPPER LEVEL LOW AND STRONG WESTERLY MID
LEVEL WINDS OVER THE ROCKIES. MODELS INDICATE CYCLOGENESIS OVER
SOUTHEAST COLORADO AND NORTHERN TEXAS PANHANDLE BEGINNING TONIGHT.
LEE SIDE TROUGH TO STREGTHEN ON TUESDAY...AND AS GRADIENT
TIGHTENS...WILL SEE AN INCREASING WINDS. WINDS WILL STAY UP THROUGH
WEDNESDAY AS UPPER LOW MOVES NORTH OF THE FA.

BIG QUESTION IS PRECIPITATION. DRYLINE IS CURRENTLY MIXING TO THE EAST
...BUT WITH DEATH CAP NOW IN PLACE DON'T SEE ANYTHING HAPPENING OVER OUR
FA THIS EVENING. DRYLINE CURRENTLY RUNS FROM AMA SOUTHWEST TO NEAR
ROSWELL THEN SOUTH TO NEAR GUADALUPE PASS. DRYLINE RETREATS BACK TO
THE WEST TONIGHT THEN ONCE AGAIN TO MIX EAST ON TUESDAY. CURRENTLY
MODELS INDICATE CAP TO BE WEAKER TUESDAY AND WITH DECENT LOW LEVEL
MOISTURE IN PLACE...AFTERNOON HEATING...UNSTABLE AIRMASS AND STEEP
LAPSE RATES...MAY SEE A FEW STORMS DEVELOP ON THE DRYLINE LATE
TUESDAY AFTERNOON/EARLY EVENING. WILL GO AHEAD AND INSERT SLIGHT
CHANCE EASTERN AREAS OF FA FOR TUESDAY AFTERNOON/EVENING.

FOR THE EXTENDED...MODELS STILL INDICATE SURFACE BOUNDARY OVER THE
FA FRIDAY AND SATURDAY...ALONG WITH UPPER DISTURBANCES TO MOVE OVER
THE REGION. MODELS ARE CONSISTENT ON THIS RUN AND WILL LEAVE CHANCE OF
PRECIP FOR FRIDAY/SATURDAY.

UPDATED PRELIMINARY:
FRIONA/TULIA         06,2/092/059/087 2001
CHILDRESS            068/095/066/089 0122
BROWNFIELD/LUBBOCK   066/095/063/092 2001
ASPERMONT            070/093/069/094 0122

.LBB...NONE.

TAYLOR

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:01 PM CDTSevere Thunderstorm WarningLUBTerry29 min
May 15, 9:14 PM CDTSevere Thunderstorm WarningLUBLynn46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.